Hepatic infarction in a hemodialysis patient with systemic lupus erythematosus

Bruce Kaplan, Jane Cooper, Donna Lager, Michael Abecassis

    Research output: Contribution to journalArticlepeer-review

    12 Scopus citations

    Abstract

    Hepatic infarction remains a rare and dramatic presentation of an acute abdomen in patients with systemic lupus erythematosus. It can be recognized preoperatively only with a high index of suspicion. Imaging studies such as abdominal computed tomography may aid in making the diagnosis. The tendency for thrombosis in these patients often can be associated with the presence of circulating anticoagulants from a group of antiphospholipid antibodies. The finding of lupus anticoagulant or anticardiolipin antibodies can help identify those patients more prone to thrombotic episodes, although at present it cannot be assumed that these antibodies cause the thromboses. Hemodialysis patients are said to have a decreased tendency for vascular thrombosis, but this may not be true in the presence of circulating antiphospholipid antibodies. We report a case of histologically documented hepatic infarction secondary to thrombosis in an end-stage renal disease patient on hemodialysis with systemic lupus erythematosus and a circulating lupus anticoagulant.

    Original languageEnglish (US)
    Pages (from-to)785-787
    Number of pages3
    JournalAmerican Journal of Kidney Diseases
    Volume26
    Issue number5
    DOIs
    StatePublished - Nov 1995

    Keywords

    • Hepatic infarction
    • acute abdominal pain
    • antiphospholipid antibodies
    • lupus anticoagulant
    • systemic lupus erythematosus
    • vascular thrombosis

    ASJC Scopus subject areas

    • Nephrology

    Fingerprint

    Dive into the research topics of 'Hepatic infarction in a hemodialysis patient with systemic lupus erythematosus'. Together they form a unique fingerprint.

    Cite this